News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Rheumatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Rheumatology Answers List

Forum Name: Rheumatology Topics

Question: Lupus patient having problems


 hartl - Sun Jan 16, 2005 10:56 pm

Hi,
I am new here! I was diagnosed with Lupus (SLE) in Nov 2004 and have been taking Plaquenil 200 mg bid for 2 1/2 months now. At first I had a lot of GI upset, but that has basically resolved. I am seeing some improvement with the SLE symptoms but something new has popped up and I don't want to overreact. I have been having terrible headaches daily, blurred vision, new nausea, ringing ears, a sensation of cold water down the back of my left arm for about 1 month now. Tonight my head hurts so bad and I was rubbing the back of my head & neck and noticed a hard, round spot the size of a gumball. It doesn't hurt at all, and is located under my occiput slightly to the right of my spine. I was wondering if this is related to my Lupus or the medication I take? Or should I be concerned? Being newly diagnosed, I am exhuasted with doctors appointments and would like to avoid going. I have been thinking about going in to see him for the headaches, but keep hoping they will go away.
Thanks for your time,
HartL
 Dr. Yasser Mokhtar - Mon Jan 17, 2005 2:59 am

User avatar Dear Hartl,

What you have felt is most probably an occipital lymph node.

i don't think you need to see your doctor on an emergent basis but just bring it up in your next appointment.

The symptoms that you have been having, the headaches, nausea, ringing in the ears and blurred vision can be caused by the plaquenil.

The problem is that lupus affecting the brain can present in the same way.

These symptoms have to be reported to your doctor immediately.

This being said, however, if you are improving clinically like you said in terms of the lupus symptoms and these symptoms started only after you started the plaquenil, then most probably these symptoms are most probably related to the plaquenil but i still encourage you to report them to your doctor.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 hartl - Mon Jan 17, 2005 8:31 am

Thank you for your advice. I will call my doctor today. I have to also tell him that my IOP test (puff test) just came back too high. There isn't any Plaquenil toxicity though, thank goodness. I have CNS involvement with the Lupus, that's why I originally went to the doc. I had not been to a family physician in years and my husband made me go (to a neurologist) because he thought that I had MS - I have left foot neuropathy and rt hand essential tremors (benign). I have never had an MRI or CT of the head because the SLE was caught right away. Should I get one done? If the SLE is involving the brain, will the Plaquenil alone help slow the progression?
Sorry for so many questions, I just have so many!
Thank you! :)
Hartl
 Dr. Yasser Mokhtar - Mon Jan 17, 2005 10:08 am

User avatar Dear Hartl,

From your description of your symptoms before you start the plaquenil, sounds that the symptoms that you are having now are different, so most probably they are related to the plaquenil rather than to the lupus.

i don't see a reason why not having a baseline mri or ct scan if your doctor thinks it is indicated, otherwise no need for either.

i am not a rheumatologist, but i think that plaquenil is usually used for patients who have arthritis with lupus and for some patients with rheumatoid arthritis (which you mentioned you have).

i think that any major organ involvement with lupus like brain, kidney, lungs, etc... is usually treated with either steroids (prednisone) and/or other immunosuppressives.

If you don't have an appoinment scheduled to see a rheumatologist, i would advise you to have a rheumatologist on board because you are going to need one with both the lupus and the rheumatoid arthritis and it is better that you be seen at the begining of the disease so that he knows all your history from scratch.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 hartl - Tue Jan 18, 2005 12:01 am

Hi,
I went to my internal medicine doctor today and he also feels that my symptoms are from the Plaquenil, except for the swollen lymph node. He said that a swollen lymph node with a fever (102) gets his attention versus afebrile. So, I am taking Levaquin to see if it goes away. It is about a little smaller than a walnut, hard and painless. I have to see my rheumatologist tomorrow to figure out what to do about the Plaquenil, he wasn't in today. I guess the only other option is Methotrexate?
Thank you so much and I am keeping my fingers crossed that the Levaquin resolves this. I will let you know!
HartL :)
 Dr. Yasser Mokhtar - Wed Jan 19, 2005 12:42 pm

User avatar Dear Hartl,

Thank you very much for the update.

The confounding factor is that lupus patients might present with a fever without an infection and that this lymph node might just be a non-specific lymph node. But better safe than sorry.

There are many treatment options for lupus and rheumatoid besides methotrexate and plaquenil and keep us posted about your rheumatologist visit.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 hartl - Thu Jan 27, 2005 5:57 am

Hi,
Just an update as promised:
Per a phone conversation with my rheumatologist office, I stayed off the Plaquenil for one week and started back at a half dose of 100 mg bid on Sunday. They wanted to *test* to make sure it was actually a reaction and that I wasn't sick with sinuses or something. The same symptoms returned (but worse) and I called my rheumatologist on Monday (3X). I then called him on Tuesday, again with no repsonse. The office said that the MA handles all his phone calls and patient concerns and isn't sure why she didn't call me back. They said to just come in so I can "make" them address my adverse reaction. My appointment was for today at 2:15, but I had to cancel because I was called in to work. I am glad that I am not going because I think that the doctor alone, not his MA, shold be calling me or seeing me, especially when I am having an adverse reaction to a med that can cause CV Collapse.
I have not taken the Plaquenil since Monday and my main concern is that I am going without treatment for a progressive disease. Can my internal med doctor treat me for Lupus? He treated me for that lymph node that has not gone away either. He is a great doctor - very professional.
I am just confused and frustrated! I am not one to run to the doc's office with every sniffle and when I do call, it's important.
Thanks so much!
HartL

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here